Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 9, 2021, 9:41 PM CDT for Blount County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 9:41 PM CDT (02:41 UTC)
- Expired
- May 9, 2021, 10:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Birmingham, AL
County Blount County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted.
794
WWUS84 KBMX 100241
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
941 PM CDT Sun May 9 2021
ALZ015-017-018-024-026-100345-
Walker AL-Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
941 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...BLOUNT...
WEST CENTRAL ETOWAH...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES UNTIL 1045 PM CDT...
At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Good Hope to near Parrish. Movement was east at
45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Leeds, Moody,
Fultondale, Oneonta, Springville, Odenville, Sumiton, Blountsville,
Cleveland, Dallas, Center Point, Clay, Pinson, Tarrant, Adamsville
and Margaret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 8616 3352 8654 3364 8712 3387 8696
3387 8692 3390 8692 3394 8688 3393 8686
3397 8678 3397 8677 3403 8670 3406 8671
3405 8668 3408 8670 3412 8660 3414 8659
TIME...MOT...LOC 0241Z 274DEG 39KT 3410 8689 3372 8724
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 9, 7:40 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 9, 7:40 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 740 PM CDT Sun May 9 2021 .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0650 PM CDT Sun May 09 2021/ A convective mass was moving over the northern counties of Central Alabama at this writing. The surface focus is the remnant outflow from last nights thunderstorms in the Midwest. The latest Laps analysis has SBCAPE values around 1000, but not uniform over the area. Additionally, some SBCIN has cropped up due to the thunderstorm outflows. Effective Bulk Shear was 40-50kts in the far north, with the cluster north of BHM showing some organization. Some of the storms in the north have gained enough of an updraft to produce some pea size hail and heavy rain. The thought is that these storms will remain close to this intensity and may even weaken the farther east they go. This is due to the mean moisture decrease eastward. So a strong storm is possible with this activity, but should remain below severe levels. The next concern is the cold front. A strong cold front with associated thunderstorm clusters will approach northwest areas after 8 pm. The atmosphere will undergo a slight uptick from where it is at this writing, therefore, this area will maintain a chance of severe storms. The main threat remains damaging winds and large hail due to good mid level lapse rates, instability/moisture pooling along frontal zone, adequate Bulk Shear, DCAPE values 800+, and a chance for a good cold pool to develop. SRH values at 0-1 and 0-3 are higher than originally anticipated. Therefore, a small tornado threat is also included for the northwest areas. Overall, will keep the threat areas the same as advertised and adjust the timing slightly. The general trend of some weakening with the loss of daytime heating is anticipated. Monday. The surface cold front looks to decelerate with time, becoming positioned across the southern third of the forecast area by late in the day on Monday. Zonal flow aloft will continue to allow upper level impulses to ripple eastward overhead and this will continue to favor scattered shower and thunderstorm development with greatest chances across our far southern counties. A few of the storms may be strong to locally severe, largely due to strong instability expected south of the front while dynamical support is marginal at best. Winds will generally be from the west 6-12 mph. Highs will range from the upper 60s northwest to around 80 south. 75/05 .LONG TERM... /Updated at 407 AM CDT Sun May 09 2021/ Monday night through Tuesday. The cold front will continue to slowly push southward through Central AL Monday night before stalling across portions of South- Central AL. We have generally zonal flow aloft as a west to east oriented upper jet remains just north of our area. There will plenty of moisture just south of the boundary with PWATs around 1.70"+, so expect continued rain chances overnight Monday into Tuesday. The best chances will be generally south of I-20, though location will be highly dependent on just where the frontal boundary stalls. The front remains largely stationary on Tuesday as a very weak upper shortwave impulse slides along the frontal boundary. Otherwise, the synoptic pattern doesn't change much with quasi-zonal flow aloft and any supporting dynamics to our north. Model guidance varies quite a bit on the thermodynamic environment along and south of the frontal boundary with the GFS only showing around 300-400 J/kg CAPE, the NAM with 1200-1400 J/kg, and the EC with 1400-1800 J/kg. 0-6km bulk shear is anywhere from 20-40 kts, though low level shear magnitude is very low along with unidirectional vectors. Given the potential instability on Tuesday afternoon, we could see a few stronger to marginally severe storms with the main threat being damaging wind and hail. However, continuous rain chances from Monday night into Tuesday morning cast some uncertainty on whether we'll really be able to destabilize Tuesday afternoon. It also is dependent on just where the stalls - it's possible the better instability remains just to our south. Given the uncertainty in whether our southern counties can destabilize and lack of any substantial upper level dynamic support, I'll hold off adding any severe wording to our hazardous weather outlook for now. Again, is it possible we see some stronger storms across our southern-most counties Tuesday afternoon? Yes. But the specific area where severe storms are possible will likely be dependent on mesoscale factors that model guidance just can't pick up on this far out. Wednesday through Saturday. The frontal boundary persists across the southern half of our area on Wednesday, though it "appears" the guidance has it slowly drifting further south, so the rain chances will gradually shift southward as well. There could be more thunderstorms during the afternoon as some instability lingers along and south of the boundary, but confidence is low in where that actually sets up. By Thursday, the frontal boundary is expected to finally push south of our area thanks to a slight trough moving through the Ohio Valley. This will shift any substantial rain chances out of our area by Thursday night into Friday. Northwesterly flow builds in aloft Friday into Saturday as high pressure slides across the Central Appalachians. This should keep our area mostly dry through Saturday with mild temperatures. 25/Owen && .AVIATION... 00Z TAF Discussion. Several clusters of showers and storms were located along a old outflow boundary from last nights convection. This area will potentially affect the northern terminals the next few hours. A cold front approaches from the northwest a few hours behind this initial activity. Therefore, another batch of showers and thunderstorms are expected entering northwest areas after 01z and moving southeast. Have convection mentioned for several hours north. MVFR ceilings will develop ahead of the front near and behind the convection. These clouds will then hang around much of the period. MGM/TOI will eventually get the ceilings before 12z. Southwest winds remain through at least 15-16z around 10kts and gusty at times. Some wind shift to the west and west northwest is possible for the northern terminals before 00z. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 75 && .FIRE WEATHER... A cold front is expected to stall across Central Alabama Monday through Thursday, leading to continued wet pattern with thunderstorms possible each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 73 54 69 52 / 80 50 20 30 40 Anniston 62 76 58 72 54 / 80 60 30 40 40 Birmingham 63 75 57 70 55 / 80 50 30 40 50 Tuscaloosa 64 77 58 70 56 / 80 50 30 50 60 Calera 63 76 59 72 56 / 80 60 30 50 50 Auburn 62 77 63 76 58 / 60 70 30 50 60 Montgomery 65 80 65 79 61 / 70 70 40 60 60 Troy 65 78 66 80 63 / 50 70 40 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 9, 7:33 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 733 PM CDT Sun May 9 2021 ALZ011>015-017>050-110345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 733 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A line of strong to marginally severe storms may occur across the northwestern portions of Central Alabama through this evening. Isolated damaging wind gusts up to 60 mph and quarter size hail will be possible generally along and north of the Interstate 20 corridor as the line moves southeastward. Storms should weaken below severe limits late overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening.
In the hours before
Local storm report, May 9, 8:01 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL SMOKE RISE 33.88N 86.82W
05/09/2021 E0.25 INCH BLOUNT AL PUBLIC
&&
MALSpecial weather statement, May 9, 8:30 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
830 PM CDT Sun May 9 2021
ALZ011-013-100215-
Fayette AL-Marion AL-
830 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHWESTERN FAYETTE
COUNTIES UNTIL 915 PM CDT...
At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Weston to near Lamar County
Airport. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Guin, Hackleburg, Brilliant,
Glen Allen, Gu-
Win, Bluff, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Wayside, Upper Bear Creek Reservoir, Piney Grove, Bazemore and
Tessner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3431 8764 3430 8763 3418 8763 3418 8764
3371 8764 3372 8795 3431 8795
TIME...MOT...LOC 0129Z 266DEG 39KT 3430 8802 3381 8812
89^GSatterwhiteSpecial weather statement, May 9, 8:31 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
831 PM CDT Sun May 9 2021
ALZ014-100230-
Winston AL-
831 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 930 PM
CDT...
At 831 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Needmore to Weston.
Movement was southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
3400 8719 3399 8720 3400 8764 3431 8763
TIME...MOT...LOC 0131Z 299DEG 41KT 3437 8752 3417 8805
89^GSatterwhiteSpecial weather statement, May 9, 8:46 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
846 PM CDT Sun May 9 2021
ALZ012-013-022-100230-
Fayette AL-Pickens AL-Lamar AL-
846 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 930 PM CDT...
At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belk to Bent Oak. Movement was southeast
at 45 mph.
Winds in excess of 40 mph will be possible with these storms. Gusty
winds should be highest before any rain arrives at your location.
Wind gusts to around 40 mph have been recorded along outflow winds
ahead of a line of storms.
Locations impacted include...
Fayette, Gordo, Reform, Millport, Carrollton, Pickensville, Berry,
Kennedy, Belk, Ethelsville, McMullen, Bankston, Bevill Lock And Dam,
Garden, Ashcraft Corner, Cody, Stone Wall, Dillburg, Richard Arthur
Field and Fayette County Public Lake.
LAT...LON 3359 8827 3372 8795 3371 8763 3358 8763
3358 8767 3352 8767 3352 8784 3322 8784
3312 8831 3313 8833
TIME...MOT...LOC 0145Z 296DEG 37KT 3368 8794 3342 8855
89^GSatterwhiteSpecial weather statement, May 9, 9:06 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
906 PM CDT Sun May 9 2021
ALZ013-015-023-100300-
Fayette AL-Walker AL-Tuscaloosa AL-
906 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN TUSCALOOSA
AND EASTERN FAYETTE COUNTIES UNTIL 1000 PM CDT...
At 906 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winston County southwest to Fayette County.
Movement was southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms. Gusty
winds may arrive before any heavy rainfall.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish, Oakman,
Sipsey, Kansas, Nauvoo, Eldridge, Curry, Gorgas Steam Plant,
Samantha, Lake Lurleen State Park, Boley Springs, Burnwell, Beloit
and Binion Creek Landing.
LAT...LON 3352 8784 3352 8767 3358 8767 3358 8763
3399 8763 3400 8716 3389 8709 3389 8701
3386 8696 3380 8695 3377 8702 3369 8704
3361 8721 3355 8719 3353 8727 3348 8730
3349 8733 3344 8732 3334 8750 3323 8784
TIME...MOT...LOC 0206Z 312DEG 38KT 3413 8735 3352 8790
89^GSatterwhiteSpecial weather statement, May 9, 9:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
941 PM CDT Sun May 9 2021
ALZ015-017-018-024-026-100345-
Walker AL-Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
941 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...BLOUNT...
WEST CENTRAL ETOWAH...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES UNTIL 1045 PM CDT...
At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Good Hope to near Parrish. Movement was east at
45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Leeds, Moody,
Fultondale, Oneonta, Springville, Odenville, Sumiton, Blountsville,
Cleveland, Dallas, Center Point, Clay, Pinson, Tarrant, Adamsville
and Margaret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 8616 3352 8654 3364 8712 3387 8696
3387 8692 3390 8692 3394 8688 3393 8686
3397 8678 3397 8677 3403 8670 3406 8671
3405 8668 3408 8670 3412 8660 3414 8659
TIME...MOT...LOC 0241Z 274DEG 39KT 3410 8689 3372 8724
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 45 min |
| May 9, 8:30 PM CDT | Special Weather Statement | BMX | Fayette, Marion | 45 min |
| May 9, 8:31 PM CDT | Special Weather Statement | BMX | Winston | 59 min |
| May 9, 8:46 PM CDT | Special Weather Statement | BMX | Pickens | 44 min |
| May 9, 9:06 PM CDT | Special Weather Statement | BMX | Walker | 54 min |
| May 9, 10:22 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 53 min |
| May 9, 10:56 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne | 64 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.